Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Quad Cities, IA

May 17, 2001Henderson County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 17, 2001, 2:53 AM CDT for Henderson County, Warren County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 2:53 AM CDT (07:53 UTC)
Expired
May 17, 2001, 3:45 AM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Henderson County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 81 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:00 AM CDTThunderstorm Wind 52 EMonmouth, ILLaw enforcement estimated winds reached 60 mph for nearly 5 minutes.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS53 KDVN 170755
SVRMLI
ILC071-187-170845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 AM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 345 AM CDT

* AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH VERY DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 3 MILES NORTH OF BIGGSVILLE TO 4 MILES NORTHEAST OF
  COLDBROOK...MOVING SOUTHEAST AT 20 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   MONMOUTH...GLADSTONE AND KIRKWOOD BY 300 AM CDT.
   STRONGHURST AND ROSEVILLE BY 310 AM CDT.
  
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF WINDS IN EXCESS OF 60 MPH 
AND DIME SIZED HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE STORMS 
PASS.

LAT...LON 4096 9095 4070 9096 4077 9043 4108 9056

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:33 AM CDT, 20 minutes earlier.

Area forecast discussion, May 17, 2:33 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 AM CDT THU MAY 17 2001

SYNOPTIC PICTURE THIS MORNING SHOWS MODERATELY ZONAL FLOW ACROSS
NORTHERN HALF OF U.S...EXCEPT FOR STRONG SHORT WAVE MOVING THROUGH
EASTERN DAKOTAS. AT THE SURFACE...A STATIONARY FRONT EXTENDS ALONG
IA/MO LINE INTO WEST CENTRAL IL. STRONG TSTMS...WITH WINDS GUSTING
TO 40 MPH AND SMALL HAIL...ARE BEGINNING TO TRAIN JUST NORTH OF
THIS FRONT ACROSS SOUTHEAST IA. FUNNEL CLOUDS HAVE BEEN REPORTED
ALONG LARGE OUTFLOW BOUNDARY NOW MOVING INTO WEST CENTRAL
ILLINOIS. THIS IS AREA THAT WAS POUNDED A FEW DAYS AGO BY HEAVY
RAINS.

MODELS INITIALIZED WELL AT 500H AND THE SURFACE AT 00Z. PRIMARY
FORECAST CONCERNS THIS PACKAGE ARE IN SHORT TERM...TODAY AND
POSSIBLY THIS EVENING...WITH FRONT.

SHORT-RANGE MODELS ARE IN DISAGREEMENT ON HOW TO HANDLE FRONT
TODAY. AVN PUSHES IT SOUTH DURING DAY...AND BY 00Z INTO CENTRAL
MISSOURI TO SOUTH CENTRAL ILLINOIS...WHERE FRONT BECOMES STATIONARY
AROUND 06Z FOR A LITTLE WHILE AS LOW MOVES EAST ALONG FRONT FROM
MISSOURI INTO ILLINOIS. ETA AND NGM KEEP FRONT FURTHER NORTH
THROUGH 18Z...ACROSS CENTRAL AND SOUTH PORTIONS OF FA RESPECTIVELY...
THEN COME CLOSER TO AVN BY 00Z AND 06Z. ALL MODELS SHOVE FRONT WELL
SOUTHEAST BY 12Z FRI. LOCALLY HEAVY RAINS THIS MORNING MAY PROMPT
ISSUANCE OF FLASH FLOOD WATCH THIS MORNING CENTRAL AND SOUTH.

LOOKING FURTHER AHEAD...HIGH SETTLE OVER FORECAST AREA FRIDAY AND
SATURDAY. THINGS BECOME INTERESTING AGAIN SATURDAY NIGHT OR SUNDAY...
WITH MEDIUM RANGE MODELS INDICATED SURFACE LOW MOVING THROUGH
AREA...OR JUST SOUTH...SUNDAY...WITH 500H SHORT WAVES SUNDAY AND
MONDAY. DETAILS VARY SIGNIFICANTLY BETWEEN MRF/EUROPEAN/UK.

WILL EMPHASIZE RAIN TODAY...ESPECIALLY CENTRAL AND SOUTH...AND ADD
POPS THIS EVENING. WILL KEEP WITH CURRENT ZONES IN FAVORING COOLER
MAV.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:44 AM CDTSevere Thunderstorm WarningDVNRock Island46 min
May 17, 3:29 AM CDTSevere Thunderstorm WarningDVNMcDonough46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.